Alert archive / Puerto Rico / Special Marine Warnings in 2021

Special Marine Warning 35, NWS JSJ

October 11, 2021

NWS JSJ issued this special marine warning at Oct 11, 2021, 12:39 PM CDT. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2021, 12:39 PM CDT (17:39 UTC)
Expired
Oct 11, 2021, 1:45 PM CDT
In force
66 min
Issued by
NWS JSJ
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The San Juan radar (TJUA), 78 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

172 
WHCA52 TJSJ 111739
SMWSJU
AMZ710-712-111845-
/O.NEW.TJSJ.MA.W.0035.211011T1739Z-211011T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service San Juan PR
139 PM AST Mon Oct 11 2021

The National Weather Service in San Juan has issued a

* Special Marine Warning for...
  Atlantic Waters of Puerto Rico AND USVI from 10 NM to 19.5N...
  Coastal Waters of Northern Puerto Rico out 10 NM...

* Until 245 PM AST.

* At 138 PM AST, a severe thunderstorm capable of producing 
  waterspouts was located about 15 miles north of San Juan, Puerto, 
  Rico, moving northwest at 15 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* The severe thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report severe weather to the Coast Guard or the National Weather
Service.

&&

LAT...LON 1875 6589 1862 6602 1889 6637 1908 6617
TIME...MOT...LOC 1738Z 134DEG 15KT 1875 6602 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

Snell

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special marine warning went out at Oct 11, 11:15 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Oct 11, 11:15 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1215 PM AST Mon Oct 11 2021

.UPDATE...Moisture values continue high across the region as the
flow behind a tropical wave continues to generate showers and
isolated thunderstorms. Activity near noon was across northeast
Puerto Rico, and just beginning to fill in over western Puerto
Rico. Heavy showers continue over the local waters, but generally
west of the U.S. Virgin Islands. Southeast flow will continue and
even shift to nearly south by Wednesday as a second wave passes
through the area. Only minor changes to the grids. The high so far
at San Juan has been only 81 degrees. Southerly flow, however,
could raise this rapidly if breaks in the clouds occur.
Nevertheless have lowered the high to around 86 degrees for today.
Wednesday, with southerly flow and less cloudiness, temperatures
could again push into the lower 90s.

&&

.AVIATION...SHRA/isold TSRA will bring MVFR conds with mtn
obscurations to PR thru byd 12/14Z. SHRA expected to dsipt and
some clrg will occur aft 12/01Z in NW PR. Sfc winds ESE 5-15 kt
with gusts to 24 kt psbl. Sea breeze influences. Max winds WNW
30-45 kt btwn FL430-495 highest at FL465.

&&

.MARINE...Seas have peaked overnight and will gradually subside.
Seas are now less than 7 feet everywhere in the forecast area.
Winds and seas will continue to subside. Seas are now
predominantly wind driven. Seas of 6.5 to 7 feet are likely again
in the Atlantic outer waters by mid week for a short period and
small craft advisories may be necessary.

&&

.PREV DISCUSSION... /issued 440 AM AST Mon Oct 11 2021/

SYNOPSIS...
An unsettled and very moist weather pattern is expected as a tropical
wave and associated high moisture field crosses the region. That
said, for the rest of the day into the evening hours, the potential
remains high for urban and small stream flooding with the heaviest
activity, as well as mudslides in areas of steep terrain. For Tuesday
into Wednesday, another vigorous tropical wave with presently a low
chance of formation (Invest 93L...30%) will approach the region and
maintain precipitable water values well above climatological normals
over the region. Daily accumulative rainfall accumulations could
be between 1-2 inches with the heaviest rainfall each day. Therefore
the potential for urban and small stream flooding will continue. Choppy
marine conditions will continue today with seas up to 7 feet and winds
up to 20 knots.

SHORT TERM...Today through Wednesday.

A tropical wave moving across the region will bring deep moisture
promoting unsettled weather conditions through at least early
Tuesday morning, with precipitable water values expected to be in
excess of 2.0 inches for the entire period. In addition, a mid to
upper- level trough will amplify just to the west of the region,
therefore increasing instability through the short term. These two
features mentioned above, combined with low- level convergence
and local topography, could promote the formation of showers and
thunderstorms, especially across the south, southeast, east, and
northeast PR, and the USVI. Although some of these areas have soil
moisture deficits, yesterday's rainfall activity saturated some
locations. Therefore, any persistent rain entrainment could
trigger urban, small streams, or even flash flooding as well as
mudslides across those areas. At this time, another factor
avoiding the formation of significant flooding is the fast-moving
nature of these showers and thunderstorms. However, these
thunderstorms could produce dangerous gusty winds and lightning
activity.

Model guidance could anticipate a small break in the widespread rain
coverage on Tuesday morning. However, another tropical wave, now a
few hundred miles east-southeast of the Windward Islands, will increase
the potential for unsettling weather conditions once more time late
Tuesday night into Wednesday. Therefore, expect the wet an unstable
pattern to continue through the half of the workweek.

LONG TERM...Thursday through Tuesday...

An unstable weather pattern is expected for most of the long term
period. From Thursday through Friday, a mid and upper- level
trough is expected to cutoff and amplify western of the forecast
area. As a result, an induced surface trough and weak area of low
pressure is expected to be located north of the area and will
drag ITCZ moisture across the area. This feature will induce a
light southerly wind flow over the CWA for most of the long term
period. Meanwhile, model guidance continues to suggest a considerable
amount of tropical moisture being drawn up across the region
after passage of the vigorous tropical wave. This overall pattern
will maintain precipitable water values well above climatological
normals. As the low- level moisture spreads over the region, the
potential for more frequent showers and isolated thunderstorms is
forecast to continue. This activity should be focused mainly over
the interior and north sections of the islands, especially Puerto
Rico and the northern U.S. Virgin Islands during the afternoon
hours. Due to the the presence of the induced trough just north of
the area, the steering flow is expected to remain light with a
south to southwest component and less than 10 mph. That said, any
afternoon convection will be slow- moving and will enhance the
threat for flooding with the activity of long duration.

Friday into the weekend, a slight decrease in precipitable water
content is expected as the upper level trough and the associated
moisture shifts to the east. However, more than enough low level
moisture will linger to combine with the local and diurnal
effects and marginally unstable conditions aloft for afternoon
convection each day. This will maintain the potential for urban
and small streams flooding with the heaviest activity once again.
Daytime temperatures are expected to increase and fluctuate between
the upper 80s to the lower 90s due to a southerly component in
winds. That said, expect some heat indices between 100 to 105
degrees Fahrenheit across the entire north coast of Puerto Rico
and some sections of the U.S. Virgin Islands. By early next week a
slow erosion of moisture is so far forecast, but still expect
sufficient moisture in and around the islands each day to combine
with local sea breeze convergence and diurnal effects for afternoon
convection each day, along with brief periods of early morning
passing showers in some areas.

AVIATION...A tropical wave moving across the region will produce brief
MVFR conditions today. SHRA/TSRA will affect NCM/KPK/JPS/JSJ/ISX/IST
thru at least 11/17z. Then, activity will spread across the interior
and NW quadrant, affecting JBQ. Therefore, an unstable weather pattern
will persist across USVI/PR today. Sfc winds will remain mainly from
the E-ESE at 8-12 kt, increasing at 10 to 20 knots with some sea
breeze variations and higher gusts after 11/14z.

MARINE...Choppy seas will persist across the Atlantic and Caribbean
Offshore and Anegada Passage due to combined seas. Small Craft
Advisories are in effect for the waters mentioned above due to
seas up to 7 feet and winds around 20 knots today. Also, a tropical
wave will bring showers and thunderstorms to the regional waters
today followed by yet another tropical wave Tuesday into Wednesday.

Beachgoers, the rip current risk continues high across the east
and north-facing beaches of Puerto Rico and Culebra, and eastern
St Croix. The risk is moderate across the rest of the U.S. Virgin
Islands and the northwest, east and southeast coasts, Vieques,
and the rest of Culebra.

HYDROLOGY...Deep tropical moisture will be drawn northward
across Puerto Rico and the U.S. Virgin Islands during the upcoming
work week. This moisture, which is associated with two passing
tropical waves as well as a developing upper level trough across
the southwestern Atlantic, will combine with some instability
across the eastern Caribbean and the local effects to enhance
rainfall activity across the local islands. There is a potential
for rainfall accumulations between 1-2 inches each day with localized
higher amounts, particularly across the south, southeast and east
coastal areas of Puerto Rico as well the northwest quadrant of Puerto
Rico. The U.S. Virgin Islands may also receive as much as 1 to 2
inches accumulative rainfall amounts by midweek.

The 28-day average streamflow measured by the U.S. Geological Survey
(USGS) gaging network shows most of the streamflows across the
eastern interior and central Puerto Rico running below or much below
the normal range, but near normal across western Puerto Rico. In
terms of soil moisture, data retrieved from the Puerto Rico
Agricultural Water Management (PRAGWATER) continue to indicate
dry soils across southern Puerto Rico as well as a few spots
across the eastern interior and the northern coast of the island.

Nevertheless, the potential will remain high for urban and small
stream flooding each day. Isolated flash flooding can not be ruled
out as well as well as mudslides in areas of steep terrain due to
loose and saturated soil.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  78  89  78 /  90  60  60  50
STT  87  76  89  78 /  70  50  50  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk until 6 PM AST this evening for Culebra-
     North Central-Northeast-San Juan and Vicinity-Southeast.

VI...High Rip Current Risk until 6 PM AST this evening for St Croix.

AM...None.
&&

SHORT TERM...WS
LONG TERM....DS
PUBLIC DESK...CVB
Hazardous weather outlook, Oct 11, 3:56 AM CDT, 8 hours 43 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
456 AM AST lunes 11 de octubre de 2021

AMZ710>745-PRZ001>013-120900-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas costeras cercanas y lejanas a la costa del Atlantico y
Caribe-
456 AM AST lunes 11 de octubre de 2021

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe una probabilidad de tronadas aisladas con lluvia
de moderada a localmente fuerte esta tarde a traves de la region.

.Inundaciones...Lluvia de moderada a localmente fuerte pudiera
resultar en inundaciones urbanas y de pequenos riachuelos.

.Vientos...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de sectores de las aguas del Atlantico y Aguas del
Caribe.

.Oleaje...Se espera oleaje picado de hasta 7 pies a traves de
sectores de las aguas del Atlantico y Caribe.

.Corrientes marinas...Existe un riesgo alto de corrientes
marinas para todas las playas del norte de Puerto Rico.

.Dias dos hasta el siete...martes a domingo

Una onda tropical vigorosa se movera a traves de la region y
aumentara el potencial de peligro para inundaciones y tronadas
comenzando desde el martes al miercoles. Estas condiciones
inestables prevaleceran para la mayor parte de la semana a traves
del area de pronostico. Las condiciones maritimas se esperan picadas
hasta al menos el martes y luego mejoraran en el miercoles en
adelante.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-120900-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
456 AM AST lunes 11 de octubre de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe una probabilidad de tronadas aisladas con lluvia
de moderada a localmente fuerte con rafagas de viento el dia de hoy
a traves de las Islas locales.

.Inundaciones...Lluvia de moderada a localmente fuerte pudiera
resultar en acumulacion de agua en carreteras y en areas de pobre
drenaje, al igual que inundaciones menores.

.Vientos...Se esperan vientos sostenidos en exceso de 20 mph
(17 nudos) a traves de sectores de las aguas del Atlantico y Caribe.

.Oleaje...Se espera oleaje picado de hasta 7 pies a traves de
sectores de las aguas del Atlantico y Caribe.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas del extremo este de Santa
Cruz.

.Dias dos hasta el siete...martes a domingo

Una onda tropical vigorosa se movera a traves de la region y
aumentara el potencial de peligro para inundaciones y tronadas
comenzando desde el martes al miercoles. Estas condiciones
inestables prevaleceran para la mayor parte de la semana a traves
del area de pronostico. Las condiciones maritimas se esperan picadas
hasta al menos el martes y luego mejoraran en el miercoles en
adelante.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 12:53 PM CDTAreal Flood AdvisoryJSJ112 min
Oct 11, 4:08 PM CDTAreal Flood AdvisoryJSJ112 min

Nearby

Special Marine Warnings in Puerto Rico, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.